Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 313, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Dec 25, 2016, 1:53 PM CST for Fillmore County, Thayer County, Nebraska. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 25, 2016, 1:53 PM CST (19:53 UTC)
- Expired
- Dec 25, 2016, 2:19 PM CST
- In force
- 26 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Fillmore County, NE, Thayer County, NE
The radar
The Grand Island radar (KUEX), 79 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 25, 1:55 PM CST | TSTM WND DMG | 6 Ese Bruning, NE | PART OF A MACHINE SHED DAMAGED AND TREES DAMAGED AT A FARMSTEAD NEAR MILE MARKER 113 ON HIGHWAY 4 EAST SOUTHEAST OF BRUNING. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 25, 10:45 AM CST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 7.9 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 404 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 293 m²/s²
- 0-3 km storm-relative helicity
- 347 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
163
WUUS53 KGID 251953
SVRGID
NEC059-169-252030-
/O.NEW.KGID.SV.W.0313.161225T1953Z-161225T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
153 PM CST SUN DEC 25 2016
The National Weather Service in Hastings has issued a
* Severe Thunderstorm Warning for...
Eastern Fillmore County in south central Nebraska...
Northeastern Thayer County in south central Nebraska...
* Until 230 PM CST
* At 152 PM CST, a severe thunderstorm was located over Belvidere, or
31 miles north of Belleville, moving northeast at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will be near,
Strang around 200 PM CST.
Ohiowa around 205 PM CST.
Milligan around 210 PM CST.
Exeter around 220 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4018 9753 4026 9764 4069 9760 4069 9737
4018 9737
TIME...MOT...LOC 1952Z 210DEG 49KT 4028 9757
HAIL...<.75IN
WIND...60MPH
$$
NOAA/NWS/Moritz2 follow-up statements
294
WWUS53 KGID 252010
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
210 PM CST SUN DEC 25 2016
NEC169-252019-
/O.CAN.KGID.SV.W.0313.000000T0000Z-161225T2030Z/
Thayer NE-
210 PM CST SUN DEC 25 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN THAYER COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has Moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4036 9737 4045 9751 4069 9760 4069 9737
TIME...MOT...LOC 2009Z 208DEG 46KT 4049 9743
$$
NEC059-252030-
/O.CON.KGID.SV.W.0313.000000T0000Z-161225T2030Z/
Fillmore NE-
210 PM CST SUN DEC 25 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CST
FOR EASTERN FILLMORE COUNTY...
At 209 PM CST, a severe thunderstorm was located over Milligan, or 27
miles south of York, moving northeast at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe storm will be near...
Exeter around 220 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4036 9737 4045 9751 4069 9760 4069 9737
TIME...MOT...LOC 2009Z 208DEG 46KT 4049 9743
HAIL...<.75IN
WIND...60MPH
$$
NOAA/NWS/Moritz888
WWUS53 KGID 252019
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
219 PM CST SUN DEC 25 2016
NEC059-252028-
/O.CAN.KGID.SV.W.0313.000000T0000Z-161225T2030Z/
Fillmore NE-
219 PM CST SUN DEC 25 2016
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN FILLMORE COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled. However gusty winds
to 50 mph are still possible with this thunderstorm.
LAT...LON 4036 9737 4045 9751 4069 9760 4069 9737
TIME...MOT...LOC 2016Z 210DEG 49KT 4060 9734
$$
NOAA/NWS/MoritzWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 25, 5:40 AM CST, 8 hours 13 minutes earlier.
Area forecast discussion, Dec 25, 5:40 AM CST, 8 hours 13 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
540 AM CST Sun Dec 25 2016
.SHORT TERM...(Today and tonight)
Issued at 345 AM CST Sun Dec 25 2016
The main forecast concerns tonight were the type
of precipitation and how quickly temps will warm this morning,
then the timing of precipitation, and chances for severe storms
this afternoon.
Have kept an eye on the temps warming from north central Kansas
and despite adjusting, still have been a bit slow...temps in KS
warming quicker. However, temps in central Nebraska are staying
cooler longer. Freezing drizzle/rain chances will end before
sunrise in central Nebraska as temps continue to improve across
the area. Overall temperatures will increase, and highs will be
in the 50s across most of the area.
Fog and low stratus streamed westward across the area during the
late evening. Visibilities across a good portion of the area have
improved, but have...at least at this time decided to keep the
dense fog advisory...assessing it again in a couple hours.
Mist and/or drizzle have been present at least in Hastings when
visibilities were at their lowest, and would not be surprised if
it was fairly widespread in similar conditions. Mist/drizzle has
decreased as visibilities have increased. Despite this, have kept
the chances for drizzle through the morning before rain becomes
the more dominant precipitation type towards sunrise. The high
resolution guidance depicts scattered rain showers becoming more
widespread near and after sunrise. Instability is increasing from
south to north as low level moisture streams northward. Thunder is
possible through the morning and early afternoon as upwards of
500-1000 J/KG spread northward across the area by afternoon. By
around 16-18z the development of a line of showers and
thunderstorms is possible along the cold front/dry line from south
central Nebraska south through north central Kansas. Damaging
winds and small hail are the primary threats, but as the triple
point of the warm front/cold front and dryline intersect in and
around north central Kansas/south central Nebraska a tornado or
two cannot be ruled out. Enhanced instability in this area with
the approaching lift support from the main upper wave supports at
least the chance for a low topped supercell that could produce a
tornado. SPC has kept a marginal risk across most of the forecast
area. The risk for severe storms looks end by mid to late
afternoon.
In addition to the thunderstorm chances, strong southerly winds
will impact most of the area throughout the late morning and afternoon.
Sustained speeds of 25 to 35 mph is possible during the day with
gusts to 45 mph. Winds are expected to decrease during the evening
hours.
The the expected line of thunderstorms will move eastward and exit
the area relatively quickly, but with the latest high-res
solutions keeping precip around through 00z, have slowed the
ending of precipitation chances to closer to 00z/6pm.
Skies will be mostly clear, but some clouds that wrap around the
upper low may impact portions of central Nebraska tonight. After
an unseasonably warm day, lows will be closer to seasonal temps
with values in the 20s.
.LONG TERM...(Monday through Saturday)
Issued at 345 AM CST Sun Dec 25 2016
Cooler air will push into the forecast area for Monday. The winds
from the northwest will make it feel cooler. By Monday night a
surface high moves through the area and temperatures will drop off
with clear skies and as the winds become lighter. On Tuesday, the
surface high moves to the southeast and winds turn to the south and
there is warm advection. Temperatures will warm back up again. There
is an upper level wave and a cold front that move through the area
Tuesday night into Wednesday. Even with the cold front, the
temperatures should be a bit warmer on Wednesday. Northwest winds
could increase and be breezy on Thursday and temperatures will be a
little cooler.
Thursday night through Saturday there will be a transition from
northwest flow to more zonal as another upper level low moves onto
the west coast and digs into the southwest CONUS. During this period
the temperatures should be mild and weather should be dry.
&&
.AVIATION...(For the 12Z KGRI/KEAR TAFS through 12Z Monday morning)
Issued at 540 AM CST Sun Dec 25 2016
The three main concerns include 1. LIFR conditions due to dense
fog and low ceilings, 2. Thunderstorm chances this morning and
afternoon, and 3. Low level wind shear in addition to strong
surface winds.
The dense fog continues and while at times visibilities may
improve, it has continued to be more dense than not dense. These
low visibilities and ceilings will persist through the morning
hours before improving as the surface front move through the
region this afternoon.
Thunderstorm chances increase from now through the afternoon.
Convection has already begun and while thunder has not been
observed yet, the chances increase from now on. Scattered
convection is likely through the morning hours with a line of
storms moving through the region late this morning, early
afternoon as the front moves through.
Strong sustained southerly surface winds will be present across
the area through much of the day. In addition to the surface winds
being strong, low level wind shear will be high throughout the
day.
By late this afternoon, conditions will improve to MVFR and VFR,
but the strong winds will persist through the end of the forecast
period.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...Dense Fog Advisory until noon CST today for NEZ039>041-046>049-
060>064-072>077-082>087.
KS...Dense Fog Advisory until noon CST today for KSZ005>007-017>019.
&&
SHORT TERM...Billings Wright
LONG TERM...JCB
AVIATION...Billings WrightHazardous weather outlook, Dec 25, 12:06 PM CST, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 1206 PM CST SUN DEC 25 2016 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 261200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 1206 PM CST SUN DEC 25 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A CHANCE FOR SCATTERED THUNDERSTORMS THIS AFTERNOON. SOME OF THESE STORMS COULD BECOME SEVERE WITH DAMAGING WINDS UP 70 MPH THE PRIMARY THREAT. THE CHANCE OF A TORNADO CANNOT BE RULED OUT ACROSS NORTH CENTRAL KANSAS AND PORTIONS OF SOUTH CENTRAL NEBRASKA NEAR THE STATE LINE. STRONG SOUTHERLY WINDS WILL BE PRESENT FOR THE REMAINDER OF THE AFTERNOON. SUSTAINED WIND SPEEDS OF 25 TO 35 MPH ARE EXPECTED WITH GUSTS EXCEEDING 45 MPH POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTPS://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) EWALD
In the hours before
Special weather statement, Dec 25, 12:39 PM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Hastings NE
1239 PM CST SUN DEC 25 2016
KSZ007-019-251945-
Jewell KS-Mitchell KS-
1239 PM CST SUN DEC 25 2016
...SIGNIFICANT WEATHER ADVISORY FOR MITCHELL AND JEWELL COUNTIES
UNTIL 145 PM CST...
At 1239 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southeast of Red Cloud to near Victor.
Movement was east at 60 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Beloit, Mankato, Cawker City, Glen Elder, Jewell, Burr Oak, Esbon,
Asherville, Formoso, Simpson, Ionia, Randall, Hunter, Scottsville,
Webber, Victor, Lovewell State Park and Montrose.
A severe thunderstorm watch remains in effect until 500 PM CST for
north central Kansas.
LAT...LON 3922 9840 3987 9851 4000 9850 4000 9793
3922 9793
TIME...MOT...LOC 1839Z 263DEG 53KT 3997 9845 3922 9825
NOAA/NWS/MoritzLocal storm report, Dec 25, 12:41 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1241 PM CST SUN DEC 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 PM TSTM WND DMG KEARNEY 40.70N 99.08W
12/10/2016 BUFFALO NE EMERGENCY MNGR
CONSTRUCTION TRAILERS BLOWN OVER NEAR KEARNEY HIGH
SCHOOL. A BARN LEAN-TO DAMAGED ON 46TH STREET IN SAME
GENERAL AREA AS OTHER DAMAGE.
&&
NOAA/NWS/MORITZLocal storm report, Dec 25, 1:12 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
112 PM CST SUN DEC 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1257 PM TSTM WND GST HASTINGS 40.59N 98.39W
12/25/2016 M62 MPH ADAMS NE PUBLIC
MEASURED FROM HOME ANEMOMETER ON NORTH SIDE OF TOWN. 2
INCH DIAMETER TREE LIMBS ALSO BROKE.
&&
NOAA/NWS/MORITZSpecial weather statement, Dec 25, 1:31 PM CST, 22 minutes before
Special Weather Statement National Weather Service Hastings NE 131 PM CST SUN DEC 25 2016 NEZ076-077-086-087-252045- Fillmore NE-Clay NE-Thayer NE-Nuckolls NE- 131 PM CST SUN DEC 25 2016 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN NUCKOLLS...EASTERN CLAY...FILLMORE AND THAYER COUNTIES UNTIL 245 PM CST... At 130 PM CST, Doppler radar was tracking strong thunderstorms along a line extending from near Stockham to near Ruskin. Movement was east at 40 mph. Wind gusts up to 50 mph will be common with these storms. Some pea size hail may fall as well. Locations impacted include... Geneva, Hebron, Sutton, Deshler, Exeter, Fairmont, Shickley, Davenport, Milligan, Bruning, Chester, Alexandria, Grafton, Ruskin, Ohiowa, Carleton, Byron, Hubbell, Oak and Ong. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4000 9785 4070 9801 4070 9737 4000 9737 TIME...MOT...LOC 1930Z 251DEG 34KT 4073 9801 4015 9790 NOAA/NWS/Moritz
Local storm report, Dec 25, 1:36 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
136 PM CST SUN DEC 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0117 PM TSTM WND GST FAIRFIELD 40.43N 98.10W
12/25/2016 E50 MPH CLAY NE TRAINED SPOTTER
ESTIMATED BY TRAINED SPOTTER
0132 PM TSTM WND GST RUSKIN 40.14N 97.87W
12/25/2016 E50 MPH NUCKOLLS NE BROADCAST MEDIA
45 TO 50 MPH WIND GUSTS ESTIMATED IN THE RUSKIN AREA.
&&
NOAA/NWS/MORITZSpecial weather statement, Dec 25, 1:47 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Hastings NE
147 PM CST SUN DEC 25 2016
NEZ041-048-049-064-252045-
Merrick NE-Nance NE-York NE-Polk NE-
147 PM CST SUN DEC 25 2016
...SIGNIFICANT WEATHER ADVISORY FOR YORK...POLK...EASTERN NANCE AND
NORTHEASTERN MERRICK COUNTIES UNTIL 245 PM CST...
At 145 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Fullerton to near Henderson. Movement was
northeast at 55 mph.
Wind gusts up to 50 mph will be common with these storms.
Locations impacted include...
York, Stromsburg, Genoa, Henderson, Osceola, Shelby, McCool Junction,
Clarks, Silver Creek, Polk, Bradshaw, Waco, Benedict, Gresham,
Lushton and Thayer.
This includes Interstate 80 between mile markers 341 and 365.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4070 9783 4123 9784 4153 9782 4153 9771
4140 9770 4139 9760 4133 9760 4139 9737
4070 9737
TIME...MOT...LOC 1945Z 240DEG 48KT 4140 9797 4072 9785
NOAA/NWS/MoritzThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 25, 10:33 AM CST | Special Weather Statement | GID | Furnas, Gosper | 42 min |
| Dec 25, 10:51 AM CST | Special Weather Statement | GID | Harlan | 54 min |
| Dec 25, 11:19 AM CST | Special Weather Statement | GID | Dawson, Phelps | 56 min |
| Dec 25, 11:41 AM CST | Special Weather Statement | GID | Buffalo, Franklin, Kearney | 64 min |
| Dec 25, 12:19 PM CST | Severe Thunderstorm Warning | GID | Adams, Franklin, Kearney, Webster | 41 min |
| Dec 25, 12:31 PM CST | Severe Thunderstorm Warning | GID | Adams, Buffalo, Hall, Howard, Kearney, Sherman | 44 min |
| Dec 25, 12:47 PM CST | Severe Thunderstorm Warning | GID | Adams, Clay, Nuckolls, Webster | 43 min |
| Dec 25, 1:10 PM CST | Severe Thunderstorm Warning | GID | Hamilton, Howard, Merrick, Nance | 50 min |
| Dec 25, 1:31 PM CST | Special Weather Statement | GID | Fillmore, Thayer | 74 min |
| Dec 25, 1:47 PM CST | Special Weather Statement | GID | Polk, York | 58 min |
| Dec 25, 5:11 PM CST | Special Weather Statement | GID | Franklin, Harlan | 49 min |
| Dec 25, 5:12 PM CST | Special Weather Statement | GID | Franklin, Harlan | 48 min |
| Dec 25, 5:22 PM CST | High Wind Warning | GID | Adams, Buffalo, Clay, Dawson, Franklin, Furnas and 15 more | 4 hr |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.